Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 2020, 7:42 PM CST for 4 counties in Indiana; Berrien County, Cass County, Michigan. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 10, 2020, 7:42 PM CST (01:42 UTC)
- Expired
- Nov 10, 2020, 8:30 PM CST
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties LaPorte County, IN, Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 80 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 10, 8:17 PM CST | TSTM WND GST 52 | 3 Wnw South Bend, IN | |
| Nov 10, 8:35 PM CST | TSTM WND GST 48 | 2 Nne Plymouth, IN | AWOS STATION KC65 PLYMOUTH SITE KC65. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 10, 6:33 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
634
WUUS53 KIWX 110142
SVRIWX
INC091-099-141-149-MIC021-027-110230-
/O.NEW.KIWX.SV.W.0110.201111T0142Z-201111T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
842 PM EST Tue Nov 10 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
St. Joseph County in north central Indiana...
Northeastern Starke County in northwestern Indiana...
Northwestern Marshall County in north central Indiana...
La Porte County in northwestern Indiana...
Western Cass County in southwestern Michigan...
Berrien County in southwestern Michigan...
* Until 930 PM EST/830 PM CST/.
* At 842 PM EST/742 PM CST/, severe thunderstorms were located along
a line extending from near Benton Harbor to Wanatah, moving east at
45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Mishawaka, Michigan City, La Porte, Niles, Benton
Harbor, Plymouth, St. Joseph, Dowagiac, Westville, Buchanan,
Georgetown, Granger, Gulivoire Park, Benton Heights, Fair Plain,
Osceola, Bridgman, Walkerton and North Liberty.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 80 in Indiana between mile markers 40 and 87.
Interstate 94 in Indiana between mile markers 38 and 45.
Interstate 94 in Michigan between mile markers 0 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8622 4207 8588 4176 8604 4176 8606
4171 8606 4131 8627 4135 8693 4147 8693
4183 8678 4192 8666 4212 8654 4212 8649
4224 8636 4224 8622
TIME...MOT...LOC 0142Z 247DEG 37KT 4216 8650 4143 8686
HAIL...<.75IN
WIND...60MPH
$$
CR2 follow-up statements
407
WWUS53 KIWX 110214
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
914 PM EST Tue Nov 10 2020
INC091-110223-
/O.CAN.KIWX.SV.W.0110.000000T0000Z-201111T0230Z/
La Porte IN-
914 PM EST Tue Nov 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR LA PORTE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EST/1100
PM CST/ for north central and northwestern Indiana...and southwestern
Michigan.
LAT...LON 4207 8622 4207 8588 4176 8604 4176 8606
4170 8606 4131 8627 4133 8662 4143 8658
4143 8652 4164 8649 4220 8625 4220 8622
TIME...MOT...LOC 0213Z 267DEG 31KT 4214 8619 4136 8652
$$
INC099-141-149-MIC021-027-110230-
/O.CON.KIWX.SV.W.0110.000000T0000Z-201111T0230Z/
St. Joseph IN-Starke IN-Marshall IN-Cass MI-Berrien MI-
914 PM EST Tue Nov 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
EST/830 PM CST/ FOR ST. JOSEPH...NORTHEASTERN STARKE...NORTHWESTERN
MARSHALL...WESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...
At 913 PM EST/813 PM CST/, severe thunderstorms were located along a
line extending from near Watervliet to near Hamlet, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
South Bend, Mishawaka, Niles, Plymouth, Dowagiac, Buchanan,
Georgetown, Gulivoire Park, Granger, Osceola, Walkerton, North
Liberty, New Carlisle, Berrien Springs, Cassopolis, Watervliet,
Edwardsburg, Hamlet, Lakeville and Roseland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4207 8622 4207 8588 4176 8604 4176 8606
4170 8606 4131 8627 4133 8662 4143 8658
4143 8652 4164 8649 4220 8625 4220 8622
TIME...MOT...LOC 0213Z 267DEG 31KT 4214 8619 4136 8652
HAIL...<.75IN
WIND...60MPH
$$
PBM423
WWUS53 KIWX 110227
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
927 PM EST Tue Nov 10 2020
INC099-141-149-MIC021-027-110237-
/O.EXP.KIWX.SV.W.0110.000000T0000Z-201111T0230Z/
St. Joseph IN-Starke IN-Marshall IN-Cass MI-Berrien MI-
927 PM EST Tue Nov 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR ST. JOSEPH...NORTHEASTERN
STARKE...NORTHWESTERN MARSHALL...WESTERN CASS AND SOUTHEASTERN
BERRIEN COUNTIES WILL EXPIRE AT 930 PM EST/830 PM CST/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until midnight EST/1100
PM CST/ for north central and northwestern Indiana...and southwestern
Michigan.
LAT...LON 4207 8622 4207 8588 4176 8604 4176 8606
4170 8606 4131 8627 4133 8662 4143 8658
4143 8652 4164 8649 4220 8625 4220 8622
TIME...MOT...LOC 0227Z 247DEG 37KT 4219 8602 4142 8635
$$
PBMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 5:28 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Nov 10, 5:28 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
628 PM EST Tue Nov 10 2020
.SYNOPSIS...
Issued at 323 PM EST Tue Nov 10 2020
South winds will continue to increase into this evening ahead of a
strong cold front. South to southwest winds of 20 to 30 mph with
gusts to 40 to 45 mph are possible. Showers and isolated
thunderstorms will increase later this evening as the cold front
approaches. A few of the showers may produce wind gusts in excess of
50 mph. Rain showers will diminish from west to east overnight as
the cold front moves through, with a transition to mainly dry
conditions with seasonable temperatures through Friday.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM EST Tue Nov 10 2020
Vigorous upper level short wave across eastern Nebraska is beginning
to acquire negative tilt as it lifts northeast into western Iowa
this afternoon. Steady uptick in linear convective activity past
several hours as this short wave kicks out to the northeast. RAP
mesoanalysis indicates a narrow axis of 1000+ J/kg sfc based CAPE
immediately ahead of the surface front. The line has taken on QLCS
characteristics over past few hours. Expecting strongest
convection in this line to migrate northeast coincident with
stronger upstream forcing lifting to the northeast. Still
expecting some diminishment in strength of this line as it enters
local area, although still some concern for brief window of
surface/near surface based instability across NW Indiana early
this evening. Even with weak sfc/near sfc based instability,
robust and strengthening shear profiles (50 knots effective
shear) may be enough for isolated severe potential to affect areas
across western third of the forecast area this evening. Main risk
would be isolated damaging winds although cannot completely rule
out brief tornado given magnitudes of 0-3km line normal shear
around 30 knots. Isolated severe threat should be mainly in the
00Z-05Z window. A few rain showers may persist behind the front
overnight, as lagging low level frontal zone and low level
moisture gradient slows its eastward progression in response to
stronger mid/upper level forcing lifting northeast across the
northern Great Lakes.
In addition to the convective potential this evening, wind gusts
will be the other big concern. Decent mixing ahead of the front has
allowed for some 35 mph gusts across the area past few hours and
expecting continued magnitude of these gusts remainder of the
afternoon, possibly increasing into the 40 to 45 mph across the
west. Some brief potential of 40 to 45 mph gusts may also exist with
frontal passage in the 02Z-05Z period as fairly strong pressure rise
surge builds across the southern Great Lakes. Given track of above
forcing, most preferred location for higher end gusts of 45+ mph
still appears to be across NW half of the area, although any
location across N IN/S Lower MI/NW Ohio may be susceptible to these
gusts with any showers mixing winds to the sfc. Will maintain
current wind advisory headline as is, although this may need to be
expanded southward and will continue to monitor observational
trends.
Winds diminish late tonight into early Wednesday with decreasing
clouds and more seasonable conditions setting up.
&&
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM EST Tue Nov 10 2020
Upper flow deamplifies somewhat for Thursday as next Pacific
trough approaches. This short wave will be moisture starved and
will keep dry conditions going through Thursday night. Pattern
remains very progressive into Friday/Saturday with indications in
medium range models of next Pacific wave drawing up more
appreciable low level moisture by Saturday. Have maintained mid-
range chance PoPs for this period. Otherwise, precip chances look
minimal after the weekend with upper ridging building once again
across western CONUS.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM EST Tue Nov 10 2020
Dwindling instability through the late evening, though upstream
line appears sufficiently organized and with high bulk deep layer
shear had timed the line of storms into the KSBN region starting
around 02 UTC. Anticipate further decay as line approaches KFWA
with shra arrival around 04 UTC. Ramped low level flow/gusts
remain significant in advance of the convective line this evening.
Large scale subsidence behind cold frontal passage with
lessening/veering gradient winds as Plains ridge edges into
southwest portion of Upper Great Lakes by the end of the forecast
period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Wednesday for
INZ003>009-012>016.
MI...Wind Advisory until 1 AM EST Wednesday for MIZ077>081.
OH...NONE.
LM...Gale Warning until 5 AM EST Wednesday for LMZ043-046.
&&
SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 10, 2:57 PM CST, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 357 PM EST Tue Nov 10 2020 INZ003>009-012>016-MIZ077>081-112100- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale- 357 PM EST Tue Nov 10 2020 /257 PM CST Tue Nov 10 2020/ ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ WEDNESDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. A line of showers with embedded thunderstorms is expected to move across the area this evening. An isolated strong to severe storm is possible, mainly west of Interstate 69. The main threat would be isolated damaging wind gusts. Confidence in severe weather is low. In addition, south to southwest wind gusts to 45 mph are possible through this evening outside of any showers or storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any measured wind gusts over 50 mph and any wind damage. INZ017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-025- 112100- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams- Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding- Putnam-Van Wert-Allen OH- 357 PM EST Tue Nov 10 2020 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. A line of showers and isolated thunderstorms is expected to move across the area late this evening into the early overnight. An isolated strong to severe thunderstorm is possible this evening, mainly west of Interstate 69. The main threat would be isolated damaging wind gusts, but confidence in severe weather is low. Even outside of showers and storms, wind gusts to 40 mph are possible through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any measured wind gusts over 50 mph and any wind damage. LMZ043-046-112100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 357 PM EST Tue Nov 10 2020 ...GALE WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. An isolated thunderstorm is possible this evening. Wind gusts in excess of 40 knots are possible w .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Conditions hazardous to small craft are possible Wednesday morning and again early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 10, 6:48 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
748 PM EST Tue Nov 10 2020
INZ003-012-013-020-110145-
La Porte-White-Starke-Pulaski-
748 PM EST Tue Nov 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...WESTERN
PULASKI...WESTERN STARKE AND SOUTHWESTERN LA PORTE COUNTIES...
At 747 PM EST/647 PM CST/, radar indicated strong thunderstorms were
located along a line extending from Hopkins Park to Milford. Movement
was northeast at 55 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Monticello, Knox, Monon, North Judson, Brookston, Wolcott,
Francesville, Medaryville, La Crosse, Ripley, Reynolds, Chalmers,
Lomax, Smithson, English Lake, Denham, Brems, Indiana Beach, Clarks
and Sitka.
This includes Interstate 65 between mile markers 185 and 198.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4137 8693 4143 8661 4074 8671 4074 8675
4073 8676 4072 8675 4071 8676 4069 8675
4068 8676 4068 8674 4066 8678 4057 8677
4056 8709
TIME...MOT...LOC 0047Z 237DEG 48KT 4109 8761 4063 8768
HAIL...0.25
WIND...50MPH
CRSpecial weather statement, Nov 10, 7:21 PM CST, 21 minutes before
Special Weather Statement National Weather Service Northern Indiana 821 PM EST Tue Nov 10 2020 INZ003-004-012-110145- La Porte-St. Joseph-Starke- 821 PM EST Tue Nov 10 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST. JOSEPH...NORTHERN STARKE AND CENTRAL LA PORTE COUNTIES... At 820 PM EST/720 PM CST/, radar indicated strong thunderstorms were located along a line extending from near Malden to Goodland. Movement was east at 40 mph. Wind gusts up to 50 mph are possible with these storms. Locations impacted include... La Porte, New Carlisle, Kingsford Heights, Wanatah, Hanna, Kingsbury, Thomaston, South Center, Salem Heights, Fish Lake, South Wanatah, Tracy, Stillwell, Union Mills and Haskell. && LAT...LON 4148 8693 4172 8641 4141 8657 4132 8693 TIME...MOT...LOC 0120Z 254DEG 36KT 4137 8707 4078 8728 HAIL...0.25 WIND...50MPH CR
Special weather statement, Nov 10, 7:39 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
839 PM EST Tue Nov 10 2020
INZ003-012>015-020-022-110230-
La Porte-Cass-White-Marshall-Fulton-Starke-Pulaski-
839 PM EST Tue Nov 10 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...PULASKI...
NORTHWESTERN FULTON...NORTHWESTERN CASS...STARKE...SOUTHWESTERN
MARSHALL AND SOUTHWESTERN LA PORTE COUNTIES...
At 839 PM EST/739 PM CST/, radar indicated strong thunderstorms were
located along a line extending from La Crosse to near Remington.
Movement was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Monticello, Knox, Winamac, Monon, North Judson, Brookston, Culver,
Wolcott, Francesville, Royal Center, Medaryville, La Crosse, Pulaski,
Oak Grove, Ripley, Reynolds, Chalmers, Burnettsville, Monterey and
Lomax.
This includes Interstate 65 between mile markers 185 and 198.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4139 8693 4133 8631 4074 8653 4074 8675
4068 8676 4068 8674 4066 8678 4056 8677
4056 8709
TIME...MOT...LOC 0139Z 287DEG 31KT 4131 8690 4069 8714
HAIL...0.25
WIND...50MPH
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 10, 6:48 PM CST | Special Weather Statement | IWX | Pulaski, Starke, White | 57 min |
| Nov 10, 7:00 PM CST | Special Marine Warning | IWX | 90 min | |
| Nov 10, 7:01 PM CST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 44 min |
| Nov 10, 7:21 PM CST | Special Weather Statement | IWX | LaPorte | 24 min |
| Nov 10, 7:39 PM CST | Special Weather Statement | IWX | Pulaski, Starke, White | 51 min |
| Nov 10, 8:23 PM CST | Special Weather Statement | IWX | Cass, Fulton, Marshall | 37 min |
| Nov 10, 8:28 PM CST | Special Weather Statement | IWX | Elkhart, Saint Joseph | 47 min |
| Nov 10, 9:13 PM CST | Special Weather Statement | IWX | LaGrange | 47 min |
| Nov 10, 9:55 PM CST | Special Weather Statement | IWX | Steuben | 50 min |
| Nov 11, 3:09 AM CST | Small Craft Advisory | IWX | 7 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.